Transient appearance of EDTA-dependent pseudothrombocytopenia in a postoperative patient with sepsis: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Ethylenediaminetetraacetic acid-dependent pseudothrombocytopenia (EDTA-PTCP) is a rare phenomenon characterized by spuriously low platelet counts when EDTA reacts with harvested blood. However, to the best of our knowledge, only two cases involving EDTA-PTCP in postoperative patients with sepsis have been reported. Here, we describe a case of EDTA-PTCP that appeared transiently in a postoperative patient with sepsis.

Patient Concerns:

A 68-year-old female patient underwent laparoscopic tension-free hernioplasty for incisional hernia. Postoperatively, the patient developed very low platelet counts. The number of platelets in this patient had not improved following treatment with fresh-frozen plasma and platelet transfusions.

Diagnoses:

The diagnosis of EDTA-PTCP was confirmed from the discovery of platelet aggregation in peripheral blood smears.

Interventions:

We used sodium citrate-anticoagulated blood samples for platelet counting.

Outcomes:

The patient's platelet counts returned to normal with the use of sodium citrate-anticoagulated blood samples. Furthermore, the phenomenon of EDTA-PTCP disappeared when the patient was cured.

Lessons:

The phenomenon of low platelet counts in postoperative patients with sepsis should be considered as possible EDTA-PTCP. In addition, peripheral blood smears and the use of sodium citrate anticoagulant are effective and valuable methods that can help identify EDTA-PTCP.

Related Topics

    loading  Loading Related Articles